Weeping legs and wounds

  1. 0
    I have a patient with breast cancer with mets to the liver. She was also born with cerebal palsy so she's wheelchair bound. She has edema in her lower legs and feet. Within the past month she has developed blisters on her calves that leak clear fluid. The largest blister is about 3 inches in diameter, the smallest is probably 0.5 cm. Originally her MD had her in bilateral unna boots which we changed twice a week. She covered the unna boots with kerlix but had to change it frequently because it would be soaked. Now we have discontinued the unna boots because they don't seem to be helping but she continues to have these blisters and extreme weeping. I've tried silver-impregnated products, I cleanse with wound cleanser every time. Now they are wrapped with ABD pads and changed frequently. The weeping is very odorous and the patient is miserable. It doens't seem to be getting better, only worse. Please help! I'm a hospice newbie (only 5 months) and am tapping into the resources of other nurses with more experience but we've not been able to really help this woman. Any ideas you have would be great!!

    thanks
    karen,
  2. 59,269 Visits
    Find Similar Topics
  3. 14 Comments so far...

  4. 0
    Can you get a wound care consult?
  5. 0
    Who do you contract with for a wound care consult? A local hospital? Like I said, I'm new at this and no one in the office has mentioned a wound care consult, although it sounds appropriate to me. Patient has seen her primary care MD for the wounds once, he was the one who rx the unna boots, but basically told us he doesn't know what to do so we can do what we think is best.
  6. 0
    how much edema does she have? does she have open sores or just blisters?

    Quote from rnkalee
    i have a patient with breast cancer with mets to the liver. she was also born with cerebal palsy so she's wheelchair bound. she has edema in her lower legs and feet. within the past month she has developed blisters on her calves that leak clear fluid. the largest blister is about 3 inches in diameter, the smallest is probably 0.5 cm. originally her md had her in bilateral unna boots which we changed twice a week. she covered the unna boots with kerlix but had to change it frequently because it would be soaked. now we have discontinued the unna boots because they don't seem to be helping but she continues to have these blisters and extreme weeping. i've tried silver-impregnated products, i cleanse with wound cleanser every time. now they are wrapped with abd pads and changed frequently. the weeping is very odorous and the patient is miserable. it doens't seem to be getting better, only worse. please help! i'm a hospice newbie (only 5 months) and am tapping into the resources of other nurses with more experience but we've not been able to really help this woman. any ideas you have would be great!!

    thanks
    karen,
  7. 0
    Last year, I had a patient with brawny edema and weeping to the bilateral lower extremities. Our wound nurse would wrap her legs with Kerlix, then pressure wrap them very tightly with an Ace bandage that remained intact for 48 hours at a time. In addition, the physician placed this patient on Lasix 80mg and Zaroxalyn 5mg to remove some of the excess fluid, as well as a strict fluid restriction and orders to keep the patient's legs elevated at all times.
  8. 0
    this is why i was asking about the edema they probably need a good round of lasix and a abt for cellulitis. then if you have open areas you could use fibercol and then apply abd pads and wrap with kerlix daily or twice daily depending on the drainage.


    Quote from thecommuter
    last year, i had a patient with brawny edema and weeping to the bilateral lower extremities. our wound nurse would wrap her legs with kerlix, then pressure wrap them very tightly with an ace bandage that remained intact for 48 hours at a time. in addition, the physician placed this patient on lasix 80mg and zaroxalyn 5mg to remove some of the excess fluid, as well as a strict fluid restriction and orders to keep the patient's legs elevated at all times.
  9. 1
    Many times when people have liver mets, they may already have renal insufficiency by the time the edema has gotten this bad (Hepatorenal syndrome.) I would think that they have already tried the diuretic route by this point, but if they haven't it is a good idea to check renal labs to make sure you don't put the patient into complete renal failure, causing more harm than good.
    Ginapixi likes this.
  10. 0
    Thanks for all the thoughts...here's some additional info:

    Her edema is +4 in her feet, but only +1-2 in her calves. Pt refuses lasix because she has to constantly transfer herself to the bathroom and it interferes with her life (again, she has CP and additionally she continues to work full-time, believe it or not). We have done pressure stockings and fluid restriction which has decreased the calf edema (which used to be +4 bilaterally). She also keeps her legs elevated in her wheelchair.

    She has two open areas that were blisters that opened. One is about 3 inches in diameter and the other is 2x1 inches.

    Currently she is being treating with just ABD pads to legs and keeping open to air at night. Prior we were doing unna boots and kerlix. Prior to that it was unna boots wrapped with Coban and kerlix.

    I'm going to request an antibiotic in case of cellulitis. She is also now having neuropathic pain in both legs/feet for which she now has gabapentin.

    Thanks again for all the help!
  11. 0
    if disease is that advanced, good chance it is hepatorenal syndrome.
    and so, emphasis is on prevention of diuretic overdose, as well as avoiding all other nephrotoxins.

    leslie
  12. 1
    When I had a patient with that kind of weeping in her legs we used poise pads (for urinary incontinence) instead of abds and ace wraps- wicked away the moisture - the "sticky" backing held the aces in place and they kept the aces stayed dry - were less expensive than sterile abd's. initially they were changed twice a day - eventually with elevation etc became once a day. Good luck.
    Ginapixi likes this.


Top